Maine, 2020Heavy Snow in Maine, March 23 to 24, 2020
March 23 to 24, 2020 · NWS CAR · 2 events in 2 counties and zones
tracking east of Nova Scotia through the 24th. Snow began during the evening of the 23rd then persisted through the early morning hours of the 24th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rapidly intensifying low pressure tracked south of the Gulf of Maine through the overnight hours of the 23rd...tracking east of Nova Scotia through the 24th. Snow began during the evening of the 23rd then persisted through the early morning hours of the 24th. Bands of heavy snow developed across southern portions of Penobscot and Piscataquis counties...with snowfall rates of 1 to 2 inches per hour at times. Warning criteria snow accumulations occurred during the early morning hours of the 24th. Storm total snow accumulations ranged from 6 to 9 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 23, 3:33 PM EST, 3 hours 27 minutes earlier.
Area forecast discussion, Mar 23, 3:33 PM EST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
433 PM EDT Mon Mar 23 2020
.SYNOPSIS...
Low pressure will track south of the area tonight through early
Tuesday. High pressure builds over the region later Tuesday,
then slowly exits to the east through Wednesday night. An area
of low pressure tracks well to the south on Thursday, followed
by a cold front passing Thursday night and Friday morning. Weak
high pressure then builds in through Saturday.
&&
.NEAR TERM /THROUGH TUESDAY/...
Low pressure currently developing off the Delaware coast will
track northeastward in the coming hours as evidenced by pressure
falls. This low will deepen significantly as it tracks south of
Cape Cod and the Gulf of Maine tonight...becoming a compact
vertically-stacked low by late tonight. The low will continue
tracking eastward south of Nova Scotia Tuesday morning. The cold
air mass in place and southern track of the low will ensure snow
as the primary P-type. Boundary layer temperatures are marginal
at the onset, but wet-bulbing and cold advection will drop temps
later in the night. Snow ratios will be 10 to one or less and
heavy, wet snow is expected. Fairly intense banding will affect
the coast with rates over an inch an hour possible late this
evening into early Tuesday morning. Coastal Hancock can expect
the most snowfall in the forecast area for this storm. Forecast
amounts there are just shy of 6 inches with more in high
terrain. Can't rule out a few reports closer to 8 inches and
it's possible that headlines may need to be upgraded along the
coast. Since this will be heavy wet snow and winds will gust to
20 mph later Tuesday morning, there is potential for power
outages. There will be a relatively sharp cut-off to significant
snow amounts in southern Piscataquis County towards northern
Washington County. This is the northern extent of the Winter
Weather Advisory. Towards northern Aroostook County, only a
quick inch will fall very late this evening into the overnight
hours as the low track is just too far south.
Snowfall will end early Tuesday morning in the Downeast region.
Abundant low level moisture will ensure generally cloudy skies
across the forecast area, but the lack of cold advection behind
the storm will allow Tuesday's highs to climb into upper 30s in
northern zones and mid 40s for Bangor and Downeast...quickly
melting the snowfall.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Northern stream ridging builds over the area Tuesday night.
Associated subsidence should allow for cloud cover and winds to
diminish. This should allow western areas in particular to have
decent radiational cooling, so have undercut guidance on lows.
Lows Tuesday night should be around 5-10 degrees below normal.
The ridging slides to the east on Wednesday, allowing for an
increase in clouds over mainly SW zones by late in the day.
Highs on Wednesday should be near to slightly above normal.
A northern stream shortwave trough crosses the area Wednesday
night and early Thursday, while a southern stream trough
supports a coastal low that tracks well to the south. Shortwave
ridging then builds in for the remainder of Thursday. It
appears that any precipitation will be confined with the
southern stream based system, with low levels likely too dry to
support precipitation except for possibly coastal Downeast
Maine. For now have mainly slight chance pops in Wednesday
night/Thursday morning there for snow changing to rain, but
believe its more likely than not that will end up dry
throughout the land portion of the CWA with this system.
Lows Wednesday night should be around 5 degrees above normal and
highs on Thursday should be near to slightly above normal.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A northern stream shortwave passes by Thursday night/Friday
morning with a chance of snow showers changing to rain showers
from south to north. There is some question as to how long the
trough axis lingers on Friday, so for now kept chance pops into
the afternoon.
Northern stream ridging builds over the area Friday night and
possibly into Saturday (strength of the ridging varies by model).
Regardless it should be dry during this time frame.
The models diverge for later in the weekend into early next
week. The GFS is faster to bring a developing cutoff low to
the region than the ECMWF during this time frame. Noting that no
one model is particularly strong in handling cutoff lows, have
opted for a blended approach in this time frame.
For now increase pops to chance from SW to NE Saturday night,
then continue with chance pops through Sunday night. For now
have mainly a diurnal chance of snow at night/rain during the
day, but once the timing/exact evolution of the cutoff low is
determined, that will determine the ultimate p-type and
intensity.
For now it appears the ECMWF is an outlier in lingering the
cutoff low over the region on Monday, so for now only have
slight chance pops.
For now it appears temperatures should be a few degrees above
normal Thursday night-Monday.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
NEAR TERM: VFR conditions at all terminals will decrease to IFR
in snow this evening. IFR vis in snow from PQI northward will be
relatively short-lived tonight, but will be more prolonged
further south towards HUL and GNR. LIFR in snow can be expected
towards Old Town, BGR, BHB, Machias and Eastport from late this
evening into early Tuesday morning. All terminals will trend
towards VFR by Tuesday afternoon.
SHORT TERM:
Tuesday night through Wednesday...Most likely VFR, with a low
chance of lingering MVFR ceilings Tuesday evening. N-NEW winds
G15-20KT possible Tuesday night.
Wednesday night-Thursday...VFR North with MVFR or lower possible
southern terminals if there is any precipitation, otherwise
likely VFR there as well.
Thursday night through Friday...MVFR or lower possible in snow
and/or rain showers.
Friday night-Saturday...VFR.
&&
.MARINE...
NEAR TERM: Winds and seas will ramp up late this afternoon to
advisory levels. The strongest winds will be early Tuesday
morning with a few gusts approaching gale strength, but not
likely or sustained enough to prompt an upgrade. Winds will
steadily decrease Tuesday afternoon. Southeast swell will
increase towards 7 feet Tuesday afternoon. This will be
accompanied by a short period wind-driven northeast wave group
around 2 feet.
SHORT TERM: SCA conditions could linger on the coastal ocean
waters E of Schoodic Point Tuesday night, with conditions
probably just below SCA levels ont he remainder of the waters.
SCA level seas could linger on the coastal ocean waters E of
Schoodic Point into Wednesday, otherwise sub-SCA conditions are
expected on all waters Wednesday and Wednesday night.
SCA conditions are possible on the coastal ocean waters Thursday
and Thursday night, with conditions probably just below SCA
conditions on the non-ocean zone.
All waters should see sub-SCA conditions Friday-Saturday.
&&
.CLIMATE...
This morning's low at Caribou was minus 6F. That tied the record
low set in 2008.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory from 10 PM this evening to 10 AM EDT
Tuesday for MEZ011-015>017-029>032.
MARINE...Small Craft Advisory until 8 PM EDT Tuesday for ANZ050-051.
&&
Near Term...MCW
Short Term...Maloit
Long Term...Maloit
Aviation...MCW/Maloit
Marine...MCW/Maloit
Climate...MCWHazardous weather outlook, Mar 23, 4:55 PM EST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
555 PM EDT Mon Mar 23 2020
MEZ001>006-010-242200-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-
555 PM EDT Mon Mar 23 2020
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and North Woods Maine.
.DAY ONE...Tonight through Tuesday.
Snow is expected to develop tonight and continue into early Tuesday
morning. Snowfall amounts through Tuesday morning are expected to
generally be an inch or two.
.DAYS TWO THROUGH SEVEN...Wednesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ011-015>017-029>032-242200-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Southern Piscataquis-Northern Washington-
555 PM EDT Mon Mar 23 2020
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 AM EDT TUESDAY...
This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine
and Penobscot Valley Maine.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-242200-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
555 PM EDT Mon Mar 23 2020
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Heavy Snow, Southern Penobscot
- When
- March 23, 7:00 PM EST to March 24, 5:00 AM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 9 inches.
Heavy Snow, Southern Piscataquis
- When
- March 23, 7:00 PM EST to March 24, 3:00 AM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 8 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Vermont, March 23 to 24, 2020$59,000 · 16 events
- Winter Storm and Winter Weather in New York, March 23 to 24, 202027 events
- Winter Storm in Maine, March 23 to 24, 202015 events
- Winter Storm in New Hampshire, March 23 to 24, 202013 events
- Flash Flooding in Alabama, March 23 to 30, 202010 events
- Winter Storm in Vermont, March 23 to 24, 20203 events
- Heavy Snow in Massachusetts, March 23 to 24, 20203 events
- Winter Weather in Pennsylvania, March 23, 20202 events
- Heavy Snow in New York, March 23, 20202 events
- Winter Weather in New York, March 23, 20202 events
- Winter Weather in Massachusetts, March 23 to 24, 20202 events
- Winter Weather in Connecticut, March 23 to 24, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878190, 878192.